Thunderstorm Wind, Tuscaloosa
- When
- August 13, 5:26 PM CST
- Where
- Tuscaloosa County, 5.18 mi N of Shook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.404, -87.263
Several trees uprooted near Prudes Creek Road.
Isolated strong to severe storms developed during the afternoon and early evening hours as several upper level short wave troughs tracked southeast across central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Isolated strong to severe storms developed during the afternoon and early evening hours as several upper level short wave troughs tracked southeast across central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 13, 2:55 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 355 PM CDT Tue Aug 13 2019 .SHORT TERM... /Updated at 0339 PM CDT Tue Aug 13 2019/ Through Tonight. Isolated showers and storms have developed across the southeast this afternoon, with a few rogue showers closer to the I-20 corridor. This activity will diminish with sunset. Those lucky enough to be under a shower are receiving a slight reprieve from the heat. Several locations have warmed to or above 100F, with heat indices topping 110F in many locations in the west. A cold front currently located in northwest TN will move into the Tennessee Valley tonight and drop southward into Central Alabama early Wednesday morning. Model solutions vary on how much rainfall will be associated with the front. Model trends continue to decrease coverage as the front/convective line approaches the forecast area, and have adjusted pops accordingly. 14 Long-term Update: Only a few minor changes were made to the extended forecast, mostly to account for a few timing/trends with PoPs throughout the period, though the main theme remains unchanged. Once frontal passage occurs with tomorrow's system and associated rain/thunderstorm chances, Central Alabama will experience another period of widespread dry weather heading into the weekend. As a result, already lingering areas of localized drought are likely to continue with further reduction in soil moisture across the area. Best rain chances through the week will remain across the far south/southeast as effects from slightly better PWs remain, as well as proximity to convection along the Gulf Coast. Increasing rain chances area-wide aren't expected until Sun/Mon in which more appreciable moisture content advects farther north, though have truncated PoPs generally <40% at this time. No changes were made to the HWO items (Heat Advisory/marginal severe risk) for tomorrow. Previous long term discussion is below. 40/Sizemore .LONG TERM... /Updated at 0338 AM CDT Tue Aug 13 2019/ Wednesday through Monday. A westerly flow regime becomes prevalent on Wednesday as the ridge axis focuses back over the Rockies while troughing deepens into the eastern CONUS. At the surface, a developing low will move across the Ohio Valley as an associated cold front passes through the forecast area late Tuesday into early Wednesday morning. The front will slow generally across our far southeastern counties by Wednesday afternoon. Should see much better convective initiation and higher rain chances south of I-20 during the afternoon, especially near and south of Montgomery, as instability values rise in the convergence zone due to diurnal heating. Have added a Marginal Risk of severe storms Wednesday afternoon, generally south of a line from Alexander City to Demopolis, due to moderate to strong instability ahead of the front with the main concern being localized downburst winds within slow moving thunderstorms. Additionally, hot temperatures will remain across the south and ahead of the front with highs expected to reach the mid 90s among a moist pre- frontal warm sector with dewpoints in the mid 70s. There will likely be a couple of hours during the late morning to early afternoon where heat indices will reach Heat Advisory criteria briefly before rain and cloud coverage develops enough to reduce temperatures, so a Heat Advisory will be issued for Wednesday until 6 PM for our far southern tier of counties. Dry conditions and slightly cooler temperatures among a less humid post-frontal airmass will be the story for Thursday through at least Sunday as ridging builds back in behind the front. Nonetheless, highs will remain in the low 90s with lower humidity values helping to keep heat indices below 100F. Our highest rain chances through the weekend will be focused in the far southeast within vicinity of the decaying front. A disturbance may begin developing early next week over the Southeast which will increase our rain chances, but there still remains much disagreement between guidance on where exactly this development will set up, so capped PoPs at 25 percent for Monday. 86 && .AVIATION... 18Z TAF Discussion. Isolated showers and storms have developed across the southeast early this afternoon, with a VFR cu field elsewhere. A storm could impact MGM or TOI this afternoon, with a brief wind gust and heavy rain. The activity in the southeast will diminish early this evening. A weak front is approaching from the north and will drop into the area early Wednesday morning. Models have been inconsistent with the amount of rain activity along the front, and have trended drier with recent model runs. Cannot rule out a shower or storm at northern terminals late tonight/early Wednesday, but confidence is low. A slight wind shift to the northwest and north is expected Wednesday morning, with speeds below 5kts. 14 && .FIRE WEATHER... Isolated showers and thunderstorms this afternoon across the south will diminish with sunset. Temperatures remain in the 90s through sunset. A front will move into the area Wednesday. Best rain chances will be across the south during the afternoon. The chance for widespread wetting rains is looking less likely. Humidity values will remain elevated through the forecast period. No critical fire weather conditions are anticipated at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 75 92 68 92 66 / 40 20 10 0 0 Anniston 76 93 70 92 67 / 40 30 20 10 0 Birmingham 78 94 72 94 70 / 40 20 10 0 0 Tuscaloosa 78 94 72 95 70 / 30 30 10 10 0 Calera 76 94 70 94 68 / 30 40 20 10 0 Auburn 77 93 73 93 70 / 20 70 40 20 10 Montgomery 79 96 74 95 70 / 20 70 40 20 10 Troy 77 94 73 94 70 / 20 70 50 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Excessive Heat Warning until 9 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Bullock... Chilton...Dallas...Elmore...Fayette...Greene...Hale...Lamar... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Pike...Russell...Sumter...Tuscaloosa. Heat Advisory from 9 PM this evening to 6 PM CDT Wednesday for the following counties: Autauga...Barbour...Bullock...Dallas... Elmore...Lowndes...Macon...Marengo...Montgomery...Pike...Russell. Heat Advisory until 9 PM CDT this evening for the following counties: Blount...Calhoun...Chambers...Cherokee...Clay... Cleburne...Coosa...Etowah...Jefferson...Randolph...Shelby...St. Clair...Talladega...Tallapoosa...Walker...Winston. Heat Advisory until 6 PM CDT Wednesday for the following counties: Lee. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 631 AM CDT Tue Aug 13 2019 ALZ011>015-017>050-141445- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 631 AM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Hot temperatures and high humidity will produce dangerous levels for heat related illnesses. Temperatures will rise into the middle and upper 90s this afternoon, with heat indices 105 to 113. Little relief will be felt overnight with lows in the middle to upper 70s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. On Wednesday, a cool front will bring some relief to the heat across north Alabama, but hot and humid conditions will continue for portions of south central Alabama. A heat advisory is in effect areas along and south of the Highway 80 and the Interstate 85 corridors, where heat indices will be between 105 and 108 degrees. There is a marginal risk for severe thunderstorms Wednesday afternoon and evening. The threat area is along and south of a line from Livingston, to Clanton, to Alexander City. The primary threat is damaging straight line winds. No hazardous weather is expected Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
426 PM CDT Tue Aug 13 2019
ALZ023-034-132200-
Bibb AL-Tuscaloosa AL-
426 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
NORTHWESTERN BIBB COUNTIES UNTIL 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coaling, or 14 miles southeast of Holt. This storm was nearly
stationary.
Wind gusts around 40 mph will be possible with this storm.
Locations impacted include...
Brookwood, Coaling, Vance, West Blocton, Lake Wildwood, Mercedes Benz
Of Alabama, Eoline, North Bibb, Camp Horne B.S.A., Hagler, Pearson,
Harmon, I 20 Rest Area Near Tuscaloosa and Cedar Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3300 8717 3297 8731 3302 8742 3313 8745
3320 8740 3323 8728 3319 8714 3310 8715
TIME...MOT...LOC 2125Z 188DEG 2KT 3314 8730
89^GSatterwhiteSpecial Weather Statement National Weather Service Birmingham AL 602 PM CDT Tue Aug 13 2019 ALZ023-024-132330- Jefferson AL-Tuscaloosa AL- 602 PM CDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 630 PM CDT... At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near Bull City, or 15 miles northeast of Holt. This storm was nearly stationary. Wind gusts around 40 mph will be possible with this storm. Locations impacted include... Lake View, Bull City, Abernant, Weller and Little Shoal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3329 8735 3351 8730 3350 8710 3327 8715 TIME...MOT...LOC 2302Z 264DEG 4KT 3338 8728 89^GSatterwhite
The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees uprooted near Prudes Creek Road.
Several trees uprooted and power lines downed near the intersection of Lee Road 318 and 319.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853715, 853721.